Iowa, 2011Flash Flood and Damaging Winds in Iowa, July 23, 2011
July 23, 2011 · NWS DVN · 3 events in 2 counties and zones
Heavy rain producing showers and thunderstorms moved across parts of eastern Iowa during the early morning hours of July 23. Rainfall totals of 2 to 6 inches were recorded across parts of the area, which resulted in some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain producing showers and thunderstorms moved across parts of eastern Iowa during the early morning hours of July 23. Rainfall totals of 2 to 6 inches were recorded across parts of the area, which resulted in some localized flash flooding. In addition, one of the storms was severe producing a microburst near Low Moor, IA and Folletts, IA which caused considerable tree and structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:12 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 23, 2:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT JUL 23 2011
.DISCUSSION...
WILL BE ABBREVIATED AS BACK BUILDING AND TRAINING OF STORMS CONTINUES
ACROSS NORTH 1/3. THIS IS RAISING RISK OF FLASH FLOODING WITH 1 TO
LOCALLY NEAR 4 INCHES ALREADY HAS FALLEN ACROSS MUCH OF THE NORTH
AND ANOTHER 1 TO 3 PLUS INCHES SUGGESTED NEXT 3 TO 6 HOURS. THIS
FLASH FLOOD RISK IS MORE SIGNIFICANT AS GROUND HAS BEEN SO DRY BUT
LATEST REPORTS SUGGESTS GROUND NOW BECOMING SATURATED IN LOCATIONS
WITH NEAR TO OVER 3 INCHES AND RISK OF UP TO AN ADDITIONAL 3
INCHES POSSIBLE. HIGHEST POPS THIS MORNING WITH ONGOING BACK-
BUILDING OF STORMS THAT SHOULD MAINLY DEPART BY MID DAY. THIS
AFTERNOON...RISK OF NEW STORMS WITH EXISTING OUTFLOW BOUNDARIES
AND AGAIN LOTS OF INSTABILITY BY LATE AFTERNOON FOR LATER SHIFTS
TO RECONSIDER. TONIGHT...KEPT CHANCE POPS NORTH BUT EVIDENCE RISK
OF ANY MORE STORMS TO BE LESS DUE STRONG CONVECTION THAT HAS AND
WILL OCCUR INTO MID TO LATE MORNING. LATER SHIFTS MAY BE ABLE TO
REDUCE POPS.
WILL KEEP HEAT HEADLINES AS IS WITH SOME QUESTION OF HOW WARM THE
NORTH GETS THIS AFTERNOON DUE TO CONVECTION FOR DAY SHIFT TO
RECONSIDER.
MONDAY THROUGH FRIDAY...MINOR CHANGES. COOLER AND DRY WITH SLIGHTLY
BELOW NORMAL TEMPERATURES INTO TUESDAY. THEN BACK TO ABOVE NORMAL
WITH INCREASING CHANCE OF STORMS AGAIN BY LATER PORTION OF THE NEW
WEEK WITH NEAR HEAT ADVISORY READINGS IN AFTERNOON OVER AT LEAST
SOUTH SECTIONS WEDNESDAY INTO FRIDAY. ..NICHOLS..
&&
.AVIATION...
INTERMITTENT RISK OF THUNDERSTORMS WITH MVFR VISIBILITIES IN PRECIPITATION
AT CID AND DBQ TERMINALS UNTIL 15 TO 18Z OR 10 TO 1 PM. OTHERWISE VFR
CONDITIONS TO DOMINATE ALL TERMINALS WITH PERIODS OF HAZE 5 TO 6 MILES
ALL BUT BURLINGTON TERMINAL TODAY INTO THIS EVENING. SLIGHT CHANCE OF
STORMS TO REDEVELOP LATE TODAY INTO TONIGHT. SOUTH WINDS OF 5 TO 15
MPH EXCEPT GUSTY TO 40 MPH IN ANY STORMS. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SUNDAY FOR
BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
SUNDAY FOR CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.
IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT SUNDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
SUNDAY FOR BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.
MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.
&&
NICHOLSHazardous weather outlook, Jul 23, 3:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SAT JUL 23 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
420 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED MAINLY THIS MORNING...WITH THE BEST
CHANCES BEING ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN
ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS MAY BE POSSIBLE.
LOCALLY HEAVY RAINS MAY ACCOMPANY ANY STORMS...MAINLY THIS MORNING.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY
ALONG AND SOUTH OF A LINE FROM MOLINE TO WILLIAMSBURG. A HEAT
ADVISORY WILL BE IN EFFECT THIS AFTERNOON AND TONIGHT FOR LOCATIONS
ROUGHLY NORTH OF THIS LINE. PLEASE SEE THE LATEST NATIONAL WEATHER
SERVICE HEAT WARNING AND ADVISORY STATEMENTS FOR MORE COMPLETE
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR. HEAT INDEX VALUES OF 95 TO OVER 100
DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. HEAT
ADVISORIES OR WARNINGS MAY EXTENDED UNTIL A COOL FRONT PASSES.
THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND AHEAD OF THE ADVANCING
COOL FRONT. A FEW STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE
AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.
WEDNESDAY THROUGH FRIDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS
TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA. ANY REPORTS OF HEAVY RAIN OVER 1 INCH OR ANY WATER ISSUES
WOULD BE APPRECIATED.
NICHOLS
In the hours before
Local storm report, Jul 22, 11:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG MONTICELLO 42.24N 91.19W
07/22/2011 JONES IA EMERGENCY MNGR
TREE FELL ON HOUSE. POWERLINES AND BRANCHES DOWN ACROSS
TOWN.
&&
DLSLocal storm report, Jul 22, 11:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN QUASQUETON 42.40N 91.76W
07/23/2011 M1.59 INCH BUCHANAN IA PUBLIC
TOTAL FROM MULTIPLE THUNDERSTORMS SINCE 9 PM.
&&
DLSSpecial weather statement, Jul 23, 12:19 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 AM CDT SAT JUL 23 2011
IAZ040>042-051>054-230815-
LINN IA-JACKSON IA-DUBUQUE IA-DELAWARE IA-BENTON IA-BUCHANAN IA-
JONES IA-
119 AM CDT SAT JUL 23 2011
...HEAVY RAINFALL MAY LEAD TO MINOR FLOODING IN EAST CENTRAL IOWA...
AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING TO DEVELOP AND MOVE EAST ALONG AND NORTH OF
THE HIGHWAY 20 CORRIDOR FROM JESUP TO DYERSVILLE. THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES...AND ADDITIONAL
AMOUNTS OVER 1 INCH OVER AN AREA THAT HAS ALREADY SEEN HEAVY
RAINFALL THIS EVENING. DOPPLER RADAR AND SPOTTER REPORTS HAVE
INDICATED AMOUNTS IN THE RANGE OF 1.5 TO 2 INCHES HAS FALLEN IN THIS
AREA OVER THE PAST 4 HOURS. ANY ADDITIONAL HEAVY RAINFALL MAY LEAD
TO MINOR FLOODING.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS. DO NOT DRIVE THROUGH WATER COVERED
ROADWAYS.
&&
LAT...LON 4266 9085 4228 9082 4226 9206 4263 9207
4265 9123 4265 9091 4266 9090
SHEETSLocal storm report, Jul 23, 1:10 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/23/2011 M2.90 INCH LINN IA TRAINED SPOTTER
STORM TOTAL. 3 EVENTS OVER A 30 HOUR PERIOD.
&&
BILLNLocal storm report, Jul 23, 2:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM HEAVY RAIN 2 W CEDAR RAPIDS 41.97N 91.71W
07/23/2011 M1.53 INCH LINN IA PUBLIC
ONE HOUR TOTAL ENDING AT 230 AM. 24 HOUR TOTAL 3.38
&&
DLSSpecial weather statement, Jul 23, 2:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 AM CDT SAT JUL 23 2011
IAZ052>054-065-066-ILZ001-231000-
LINN IA-JACKSON IA-CEDAR IA-CLINTON IA-JONES IA-JO DAVIESS IL-
334 AM CDT SAT JUL 23 2011
...HEAVY RAINFALL MAY RESULT IN MINOR FLOODING EARLY THIS MORNING...
AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL GENERALLY ALONG
NORTH OF A LINE FROM CEDAR RAPIDS TO THE QUAD CITIES. THESE STORMS
WERE MOVING SOUTHEAST AROUND 30 MPH. DOPPLER RADAR ESTIMATES
INDICATED RAINFALL AMOUNTS OF 1 TO 2 INCHES HAS FALLEN SINCE
MIDNIGHT IN A NARROW AXIS FROM CEDAR RAPIDS TO FULTON. HEAVY
RAINFALL AMOUNTS FROM 2 TO 3 INCHES WERE ALSO INDICATED FROM AROUND
COGGON TO MONTICELLO.
MINOR FLOODING WILL BE POSSIBLE IN THESE AREAS AS THUNDERSTORMS WITH
HEAVY RAINFALL CONTINUE TO MOVE THROUGH THE REGION BEFORE GRADUALLY
DISSIPATING AND EXITING EAST AFTER SUNRISE.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4228 9043 4179 9038 4191 9162 4229 9167
SHEETS
Thunderstorm Wind, Clinton
- When
- July 23, 4:00 AM CST
- Where
- Clinton County, 2.29 mi SE of Malone to 2.37 mi SSW of Clinton Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.801, -90.413
Wind gusts estimated to be 70 mph blew down two trees near Low Moor, IA around 500 am CDT July 23. The trees blocked a gravel road west of town.
Flash Flood, Buchanan
- When
- July 23, 4:00 AM CST to 7:00 AM CST
- Where
- Buchanan County, 1.23 mi NW of Quasqueton to 0.69 mi SW of Quasqueton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.410, -91.770
Heavy rains of 4 to 4.50 inches which fell between 9 pm CDT July 22 and 615 am CDT July 23 resulted in some flash flooding in the Quasqueton, IA area during the morning of July 23. A nearby pasture was flooded and a power outage was also observed.
Thunderstorm Wind, Clinton
- When
- July 23, 4:05 AM CST
- Where
- Clinton County, 1.55 mi E of Folletts
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.750, -90.350
Wind gusts estimated to be 75 mph from an apparent microburst blew down several trees and partially ripped the roofs off of three homes in Folletts, IA around 505 pm CDT July 23. In addition, a barn had its roof blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
- Damaging Winds in Iowa, July 23, 2011$35,000 · 57 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330134, 330136, 330135.